Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
Additional Filters
1 - 20 of 148
Alshehri GH, Ashcroft DM, Nguyen J, et al. Drug Saf. 2021;44(8):877-888.
Adverse drug events (ADE) can occur in any healthcare setting. Using retrospective record review from three mental health hospitals, clinical pharmacists confirmed that ADEs were common, and that nearly one-fifth of those were considered preventable.

Lazris A, Roth AR, Haskell H, et al. Am Fam Physician. 2021;103(12):757-759.  

Communication failures are primary threat to safe care. This commentary shares insights on communication problems that contributed to unsafe medication prescribing from both a clinicians and a patient/family perspective.
Kakemam E, Chegini Z, Rouhi A, et al. J Nurs Manag. 2021;Epub May 10.
Clinician burnout, characterized by emotional exhaustion, depersonalization, and decreased sense of accomplishment, can result in worse patient safety outcomes. This study explores the association of nurse burnout and self-reported occurrence of adverse events during COVID-19. Results indicate higher levels of nurse burnout were correlated with increased perception of adverse events, such as patient and family verbal abuse, medication errors, and patient and family complaints. Recommendations for decreasing burnout include access to psychosocial support and human factors approaches.

José A, Morfín, MD, FASN, is a health sciences clinical professor at the University of California Davis School of Medicine. In his professional role, he serves as the Medical Director for Satellite Health Care and as a member of the Medical Advisory Board for Nx Stage Medical. We discussed with him home dialysis and patient safety considerations.

American Society of Pharmacovigilance.

Adverse drug events (ADEs) are common and contribute to patient harm. This campaign provides materials to raise general awareness of the impact of ADEs on care, hospital admissions, and costs.
Dürr P, Schlichtig K, Kelz C, et al. J Clin Oncol. 2021;Epub Apr 7.
Patients taking oral anti-cancer drugs may experience severe side effects and medication errors. In this randomized controlled study, patients taking oral chemotherapy drugs were randomized to receive usual care (control) or additional intensive pharmacological/pharmaceutical care (intervention). Patients in the intervention group reported considerably fewer medication errors and side effects and increased treatment satisfaction.
Sarasin DS, Brady JW, Stevens RL. Medication safety: reducing anesthesia medication errors and adverse drug events in dentistry part I and II. Anesth Prog. 2020;67(1):48-59. 
This two-part series discusses anesthesia- and sedation-related medication errors and adverse events in healthcare and dentistry (part 1) and how these errors impact dentistry and approaches to address these issues within a dental anesthesia medication safety paradigm - the Dental Anesthesia Medication Safety Paradigm (DAMSP) - which offers four general guidelines for reducing anesthesia medication errors and adverse drug events in dentistry (part 2).
Wang GS, Reynolds KM, Banner W, et al. Acad Ped. 2020;20(3):327-332.
Using a national surveillance system to identify adverse events A(Es) involving common oral over-the-counter (OTC) cough and cold medications, an expert panel evaluated and assigned causal relationships between AEs and active ingredients in the medications. Of the 4,756 adverse events identified, 10.8% were due to a medication error; nearly all of these errors (93.2%) were attributed to the wrong dose of medication. The most common medication errors involved diphenhydramine and dextromethorphan. Almost half of medication errors (45.8%) involved children between the ages of 2 and 5 years old and involved administration by either a parent (45%) or alternative caregiver (28.8%).  Continued standardization of medication measuring devices, concentrations and units, as well as consumer education, is needed to further decrease medication errors from these common OTC medications.
Ann D. Gaffey, RN, MSN, CPHRM, DFASHRM is the President of Healthcare Risk and Safety Strategies, LLC. Bruce Spurlock, MD is the President and CEO of Cynosure Health. We spoke with them about their role in the development of the Making Healthcare Safer III Report and what new information they think audiences will find particularly useful and interesting.
Dharmarajan TS, Choi H, Hossain N, et al. J Am Med Dir Assoc. 2020;21(3):355-360.
Polypharmacy is a predictor of medication errors in older adults.  Deprescribing is one approach to managing polypharmacy by reducing the dosage or number of medications and thereby reducing the risk for adverse drug events.  This study reported successful deprescribing in both long-term care and outpatient encounters, with an average of 1.3 deprescribed medications per encounter.
Holden RJ, Campbell NL, Abebe E, et al. Research in social & administrative pharmacy : RSAP. 2020;16:54-61.
This usability study examined whether older adults could use a mobile application to consider the risks and benefits of anticholinergics, a high-risk medication class. The 23 participants reported an overall high usability for the application, suggesting that mobile health information technology has potential to engage patients in safety.
Kaisey M, Solomon AJ, Luu M, et al. Multiple sclerosis and related disorders. 2019;30:51-56.
This retrospective study of patients with a diagnosis of multiple sclerosis found that nearly 20% had been misdiagnosed and did not have the disease. The authors highlight the risks from misdiagnosis including exposure to high-risk medications with resultant adverse drug events and delay in correct treatment for patient conditions.
Schiff GD, Klinger E, Salazar A, et al. Journal of general internal medicine. 2019;34:285-292.
In this cluster-randomized trial, researchers examined the impact of an automated phone call with the option of transfer to a live pharmacist on detecting potential adverse drug events for patients newly started on medications for certain conditions in the primary care setting. Patients receiving the intervention were more likely to have medications stopped with documentation reflecting adverse effects.
Schiff G, Mirica MM, Dhavle AA, et al. Health affairs (Project Hope). 2018;37:1877-1883.
Although electronic prescribing has been shown to reduce prescribing errors, the impact on adverse drug events remains less certain. Overriding of drug–drug interaction alerts and inclusion of free-text notes that contain inaccurate information within electronic prescriptions suggests that safe prescribing requires more than an electronic system. To improve the safety of electronic prescribing, the authors make several broad recommendations. They suggest including drug indications on prescriptions, ensuring a readily available and accurate medication list, notifying pharmacies when previously prescribed medications are canceled, using standard prescription instructions, improving decision support, and promoting consideration of nondrug options. A previous WebM&M commentary discussed an incident involving an electronic prescribing error. The Moore Foundation provides free access to this article.
National Health Service; NHS
Data surveillance and transparency are core to measuring and informing improvement efforts. This website provides detailed data that links ambulatory care prescribing activity to National Health Service hospitalizations in an effort to clarify potential adverse medication events. The dashboard launched tracking gastrointestinal bleeding as an indicator of a medication-related adverse result and will expand to other indicators and conditions over time.
Prior to undergoing a CT scan, a patient with no allergies documented in the electronic health record (EHR) described a history of hives after receiving contrast. During a follow-up clinic visit, the patient inquired whether this contrast reaction was listed in the EHR. Investigation revealed that it had been removed from the patient's profile, thus leaving the record with no evidence of allergy to contrast.